Tag

Medication

Browsing

Certain medications could make you more susceptible to contracting COVID-19 and could worsen infection. NSAIDs: You may have already heard that non-steroidal anti-inflammatory drugs (such as ibuprofen and aspirin used to reduce pain, fever, and inflammation) may aggravate coronavirus infection. Because these drugs may affect the immune response, they can potentially elongate the infection time and increase the possibility of complications. While some studies support this line of thinking, the evidence is minimal and more studies are needed. Experts agree that they know very little about how NSAIDs effect coronavirus infection and are looking further into the association. In the meantime, the recommendation is that patients should use acetaminophen (such as Tylenol) to reduce pain and fever.  Corticosteroids: Because of their immunosuppressive characteristics, the routine use of corticosteroids is discouraged during the COVID-19 pandemic. These recommendations are in place because corticosteroids dampen the immune system, hypothetically increasing the risk of…

Proton pump inhibitors (PPIs – acid blocking medications prescribed for reflux and GERD) are linked to increased rates of acute gastroenteritis in the winter months when enteric viruses are at their peak. In a cohort matched study containing 233,596 patients receiving proton pump therapy and 626,887 not receiving the therapy, researchers found that the PPI group had 1.81 times higher instances of infection. JAMA Takeaway: Previous studies have linked long-term PPI use to a host of health complications, including dysbiosis, kidney damage, cardiovascular disease, declining bone health, and even an increased risk of death. If you are taking a PPI and are considering tapering off the drug, check out our article on this subject and work with your healthcare professional for support to be sure this is the right decision for you and your condition.

If you’ve read our newsletter in the past, you’re familiar with our motto of lifestyle interventions first and foremost, and medications as a last resort for treating physical ailments. But even we were shocked to find out that older individuals, on average, are on 15 prescription medications each year. A recent New York Times article highlighted these findings from the American Society of Consultant Pharmacists – “People aged 65 to 69 take an average of 15 prescription medications a year, and those aged 80 to 84 take 18 prescriptions a year. And that’s in addition to the myriad of over-the-counter drugs, herbal remedies, vitamins and minerals they may take, any of which — alone or in combination — could cause more problems than they cure.” An overwhelming majority of prescription drugs and over-the-counter remedies have harmful side-effects, especially when taken improperly. Legacy prescribing – when a drug is prescribed and…

Could your medication be the cause of your weight gain or inability to lose weight? A recent study presented at the United European Gastroenterology week this year found that commonly prescribed medications significantly alter the gut microbiome, increasing the risk of infection, weight gain, obesity, and a host of other diseases and conditions related to gut bacteria imbalance (or dysbiosis). The study looked at stool samples from 1,883 individuals, some healthy and some with inflammatory bowel disease (IBD), and assessed the impact of single drug use as well as multiple drug use on the gut microbiome. Out of 41 drug categories analyzed, 18 were associated with significant alterations in the microbiome. These alterations varied depending on the medication, and included microbial changes such as bacterial overgrowth in the upper GI tract, alterations in fatty acid production, increased levels of E. coli and Eubacterium ramulus, and heightened antibiotic resistance within the…

Annette is a patient born in Argentina who I saw in consultation for Crohn’s disease. Like most people from that part of the world, she received the bacillus Calmette–Guérin, or BCG, vaccine against tuberculosis as a child. Since the vaccine is prepared from a strain of live tuberculosis that has lost its virulence in humans, one of the possible side effects is a false positive skin test for tuberculosis, which is exactly what happened to Annette when she was screened for tuberculosis in middle school. As a result of the positive test, she was treated for active tuberculosis infection with three antibiotics for a total of nine months, even though she never had any signs or symptoms of tuberculosis, and an X-ray of her lungs failed to show any evidence of the disease. In her senior year of high school Annette developed abdominal pain, diarrhea, and weight loss. She was…

Antibiotics disrupt flu vaccine success. A study published this fall found that in those who hadn’t had the flu shot or the flu in the last three years, receiving antibiotics just before the flu shot made it less effective. Cell Takeaway: This is the first human study of its kind, and illustrates the key role our gut bugs play in determining our immune response, as well as how our microbiome can impact the success – or failure – of medication. If you plan to receive the flu vaccine (and even if you don’t!), avoiding antibiotics is an important step in cultivating a strong, responsive immune system.

Proton pump inhibitor (PPI) use in infants increases risk of infection in certain populations. PPI’s (as well as other acid blocking drugs) are commonly prescribed to infants who suffer from gastrointestinal upset and reflux. A recent study found a significantly increased rate of infection in infants who take PPIs and have regular CYP2C19 gene function – a gene that plays a role in processing and metabolizing some commonly prescribed drugs. The rate of infection was significantly increased in those infants compared to ones who have heightened CYP2C19 function. Pediatrics Takeaway: Researchers who conducted the study concluded that CYP2C19 function should be assessed when considering PPI therapy in infants. PPI and acid blocking drugs are commonly prescribed in infant populations, yet studies show they are both ineffective and unsafe – and this study proves more of the same. Unfortunately, parents are often given prescriptions for acid suppression medications – a particularly…

Oral antibiotics are tied to colorectal cancer (CRC). Researchers matched over 28,000 patients with CRC found in the Clinical Practice Research Datalink database with controls. Results showed that CRC risk depends on antibiotic type and location in the colon, but overall, CRC risk was dose dependent with any antibiotic use. Antibiotics with anti-anaerobic activity, which disrupts the gut microbiome in a way that allows carcinogenic microbes to develop, posed the greatest risk, especially in the proximal colon. These antibiotics include penicillin (ampicillin and amoxicillin). Interestingly, antibiotics showed a protective effect against rectal cancers, specifically in doses of more than 60 days of antibiotic exposure when compared to no antibiotic exposure. While the study was funded by Johns Hopkins Fisher Center Discovery Center and Bloomberg-Kimmel Institute for Cancer Immunotherapy, the study reported indirect competing interests, including receiving financial support from pharmaceutical companies. Gut Takeaway: While these results do not prove a…

Hilary didn’t have a history of lots of antibiotic use in the past, but she was a picky eater in childhood who avoided fruits and vegetables like the plague. She was now in her thirties and in good health until a case of severe gastroenteritis, with nausea, vomiting, fever, and dehydration led to a five-day hospitalization. The cause of the gastroenteritis was never identified, but because she had a fever, while in the hospital she was treated with two different intravenous antibiotics and discharged on an additional ten-day course of oral antibiotics. Hilary felt better by the time she completed the antibiotics, but three months after the hospitalization she developed mushy stool that she described as having an oatmeal consistency, as well as severe bloating. Upper endoscopy and colonoscopy were unrevealing, and biopsies were negative for celiac disease, microscopic colitis, or any other abnormalities. A month later Hilary was prescribed…

…and this can really matter when we’re talking about cancer medication. Immunotherapy is a type of drug therapy used to treat cancer that focuses on boosting the immune system. Without the harmful side effects that come with chemotherapy, immunotherapy is the preferred method to treat many cancers today, yet positive response rates to this type of therapy fall somewhere south of 60%. Why so low? Because gut bacteria play a heavy role in metabolism and immunity, they can ultimately determine the fate of a medication’s effectiveness. And in those who suffer from dysbiosis (imbalanced gut bacteria), the likelihood of a positive response to immunotherapy is lower than those with a balanced, diverse microbiome. In fact, both human and animal studies show that taking antibiotics within a short timeframe before starting immunotherapy results in lower response rates. Researchers have also compared the microbiomes of those who respond well to immunotherapy and…